Newest Review: ... dark green cardboard box and on the front of it we are clearly told that they are Lemsip Cold & Flu 'Lemon' and that they contain Ph... more
Medicine in a mug! Lemsip Max Sinus.
Member Name: GillMN
Date: 03/02/09, updated on 01/08/09 (1000 review reads)
Advantages: Clears nose and pressure headaches. Makes you feel human again!
Disadvantages: Can't be taken if you are out and about. Gives weird dreams!
One day last week I woke up feeling groggy and headachey (is that a word?) with the suspicion of a sore throat. As the day wore on I realised that the dreaded 'Winter Cold' had caught up with me! Blocked nose, pressure in my head, aching arms and legs! It was probably retribution for thinking I'd got away with it this winter!
Fortunately there was some Lemsip Max in the medicine cabinet.
This type of Lemsip said 'Lemsip Max Sinus on the front! Even better! I took out one of the sachets, tore the top off and tipped it into a mug, added nearly boiling water and there was my 'cure in a cup!' (or if you are feeling pedantic, my 'Medicine in a mug!')
I don't enjoy the taste of Lemsip, I find it bitter with a sweet aspartame aftertaste, so I always add some honey to the mix. If I'm feeling really bad I add a shot of whisky in too! (Use cheap whisky like Bells or Grouse, I used Glenfiddich once and even though I liked it, my OH was less than amused!)
As soon as I started to sip the Lemsip my sinuses begn to clear and the pressure headache lessened. I was suprised at how quickly it started to work. The menthol was very evident in the taste and smell, although it didn't taste good, it worked fast. Within fifteen minutes I was ache free. Best of all I could breathe properly again and that peculiar catarhal thickness had gone from my head and speech.
The drink was warming and soothed my throat.
It worked well for me and I took a sachet every four hours for a couple of days until the worst of my cold was over.
~~~What's in it and why?~~~
Lemsip Max Sinus contains paracetamol to relieve pain and get your temperature down. (analgesic and antipyretic) It also containsPhenylephrine hydrochloride to reduce swelling in the nasal passages. This reduces congestion so it can relieve the pressure headaches you get when your nose is blocked. (I do anyway!) It also contains Ascorbic acid (vitamin C), sucrose and aspartame.
A box of 10 sachets cost between £2.40- £3.50 depending upon where you buy them. The price seems to be very variable to me.
~~~Possible side effects~~~
The only problem I have found with Lemsip is that I can have extremely vivid dreams if I take one too close to bedtime. This leads to a restless night where I am trying to save the world from sentient jellyfish, or running through the airport without a passport, trying to catch a plane. You know the type of dream I mean, not quite a nightmare but getting close!
At first I thought it might be my raised temperature giving me the nocturnal drama but a few friends have occasionally experienced the same thing. So unless you are a screenwriter with a block I wouldn't recommend these for last thing at night.
I would prefer Reckitts, the makers of Lemsip, to leave out the aspartame. If it is solely in there to counteract the bitterness of the rest of the ingredients it doesn't work and we could just as easily add honey or sugar if we need it to taste sweeter. I'm not sure aspartame is safe and it must add to the overall cost.
On the packet and on the individual sachets you are warned not to exceed the stated dose (4 sachets in 24 hours), not to give to children under 12. To consult your doctor if you are pregnant before taking it. (If you were pregnant and had a cold, you would probably have got over the cold and had your baby by the time you could even see a doctor!)
Inside the packet is a leaflet explaining more about lemsip and giving more advice about who should not take it. Mainly people with high blood pressure or heart didease.
There are very clear warnings that Lemsip contains paracetamol and must not be taken with other products that contain paracetamol. This is to guard against accidental overdosing which can be very harmful.
Pros and cons.
It does help to reduce cold symptoms.
It reduces blocked up noses and headaches.
It reduces feverishness.
It's easy to take if you are near a kettle.
The hot water adds to the liquid you must take if you have a cold.
It isn't prohibitively expensive. Between 24p and 35p per treatment.
Easily available to buy.
Tastes quite unpleasant unless you add your own ingredients.
Can cause epic and bizarre dreams.
Difficult to take if you are out and about.
Difficult to open the sachet if you are unfortunate enough to have arthritic hands or similar problems with gripping.
I recommend Lemsip Max Sinus for it's speed in reducing symptoms of colds and flu. Nothing will cure your cold but Lemsip does seem to make life a bit more bearable until the cold is gone. And it gives you a good reason to drink whisky and honey!
Summary: A useful addition to our ongoing fight against colds.
More reviews in the field of Health Treatment
- Throat ease in minutes.
- Sudocrem the Miracle Cream
- Great for sore bots and sunburn!
- Tiger Balm White: Brilliant alternative Remedy
- Aunty Septic will make everything better
- the best tissues
- Stick this up your nose - if you dare!
- get what you pay for
- Soothing antiseptic cream. Reliable and dependable.
- Strong lozenges